Flood, Aroostook
- When
- April 24, 3:00 PM EST to April 25, 3:30 PM EST
- Where
- Aroostook County, Allagash to Van Buren
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 47.080, -69.050
Rapid snow melt contributed to elevated river levels across the region which dislodged ice leading to ice jams. Snow melt occurred throughout the weekend of the 21st and 22nd which led to rising water levels on area rivers and streams.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rapid snow melt contributed to elevated river levels across the region which dislodged ice leading to ice jams. Snow melt occurred throughout the weekend of the 21st and 22nd which led to rising water levels on area rivers and streams. Record warmth on Monday the 23rd...with temperatures in the 70s...led to very rapid snow melt and sharp rises on rivers and streams which dislodged ice. Ice jams began to develop later on the 23rd and continued across the region through the afternoon of the 25th while ice was flushed through area rivers and streams. The most significant ice jams occurred along the Saint John River. An ice jam on the Saint John River formed near the Allagash and Saint Francis town line during the late afternoon of the 24th flooding a half mile stretch of Route 161 and covering the road with ice resulting in closure of that portion of the road. The ice jam released later that night allowing river levels to recede. Even though portions of the road were damaged...the road was able to be re-opened once the ice was cleared the next morning. Another ice jam briefly formed on the Saint John River at Fort Kent causing the river to rise to a stage of around 20 feet...where flood stage is 25 feet. The ice jam released after several hours moving further down river. The ice continued moving along the Saint John River from Madawaska...to Grand Isle...to Van Buren overnight on the 24th through the afternoon of the 25th. The elevated river levels and several ice jams led to some flooding of lowland areas along this portion of the river through the afternoon of the 25th. Although river levels remained elevated...much of the ice had either flushed through the river or been grounded on river banks by late afternoon of the 25th. Lesser ice jams and elevated water levels on the Aroostook river and other tributaries of both the Aroostook and Saint John Rivers resulted in lowland flooding across portions of the region during this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 24, 1:31 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 231 PM EDT TUE APR 24 2007 .SYNOPSIS... HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT THROUGH THURSDAY. THIS SYSTEM IS EXPECTED TO BRING MOSTLY CLEAR SKIES TO THE STATE INTO THURSDAY NIGHT. LOW PRESSURE FROM THE GREAT LAKES WILL BRING THE REGION THE NEXT CHANCE OF RAIN ON FRIDAY...WITH SHOWERS FROM THIS SYSTEM LINGERING INTO SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... A COLD FRONT THAT MOVED THROUGH THE REGION EARLIER WILL CONTINUE TO MOVE TO THE EAST AND AWAY FROM THE FORECAST AREA. BIND THE FRONT COOLER AND DRIER AIR IS MOVING IN AS HIGH PRESSURE APPROACHES FROM THE WEST. TEMPERATURES AND DEW POINT LOOK REASONABLE FROM THE PREVIOUS FORECAST SO HAVE NOT MADE ANY CHANGES EXCEPT FOR COASTAL WATERS WHERE ADJUSTMENTS WERE MADE BASED ON NAM12. FOR WIND AND POPS HAVE USED A MAV/MET COMBINATION. FOR SKY HAVE BEEN WATCHING LOW CLOUDS TO THE NORTHWEST OF THE STATE. THIS AREA OF CLOUDS HAS BEEN DISSIPATING AS IT MOVES TO THE SOUTHEAST AND EXPECT IT TO SCATTER OUT AS IT MOVES INTO THE FORECAST AREA. FOR SKY COVER LATER TONIGHT INTO WEDNESDAY HAVE USED TH BTV SKY TOOL WITH HIGH CLOUD OPTION TURNED ON. NO QPF IS EXPECTED FOR THIS FORECAST PERIOD. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... INITIALLY...FAIR...DRY BUT COOL CONDITIONS WILL HOLD OVR THE FA WED NGT THRU THU NGT AS CAN SFC HI PRES BUILDS OVR THE FA IN NW FLOW ALF REGIME. HI CLDS AHEAD OF THE MID/UPPER LOW COMPLEX MOVING ENE FROM THE MIDWEST WILL REACH THE FA LATE THU NGT WITH THE ARRIVAL OF THE S/WV RIDGE ALF. THESE CLDS WILL THICKEN FRI MORN FOLLOWED BY LGT RNFL FRI AFT INTO FRI NGT. WE OPTED TO GO WITH A BLEND OF THE FASTER GFS AND THE 6 TO 12 HR SLOWER NAM WITH THE ONSET OF RNFL ON FRI. && .LONG TERM /SATURDAY THROUGH MONDAY/... RN SHWRS WILL CONT ON SAT BEHIND THE WARM ADVCN STEADY LGT RNFL OF FRI NGT...AS THE MID/UPPER TROF APCHS THE FA. LOW TO MID LVL THICKNESSES SUGGEST A BRIEF WARMING TREND ON SAT...DEPENDING ON WHETHER THERE ARE PDS OF SUNSHINE. IF SUNSHINE DOES OCCUR ON SAT... IT COULD RESULT IN A MORE CONVECTIVE NATURE TO THE SHWRS...BUT ITS TO ERLY TO INDICATE THE POSSIBILITY OF THUNDER FOR THIS PD ATTM. THERE MAY BE A BREAK ON SUN BEFORE ANOTHER S/WV DIGGING SE FROM CNTRL CAN BRINGS THE NEXT CHC OF RNFL TO THE REGION ON MON. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS EXPECTED THROUGH THURSDAY NIGHT. MVFR CONDITIONS ARE ANTICIPATED WITH RNFL ACROSS THE REGION BY FRI NGT CONTG INTO SAT FOLLOWED PERHAPS BY A SHORT PERIOD OF VFR CONDIIONS ON SUN. && .MARINE... NEAR TERM: HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF THE GFS AND THE NAM12 AND THE WAVE GRIDS WITH THE WNA WAVE WATCH III. EXPECT COMBINED SEAS MOSTLY COMPOSED OF SWELL LATER TONIGHT AS WINDS CONTINUE TO DIMINISH. THE WAVE MODEL NUMBERS LOOK REASONABLE THROUGH THIS FORECAST PERIOD SO HAVE NOT MADE ANY MANUAL CHANGES. WILL KEEP SCA DUE TO WAVES INTO THIS EVENING. SHORT AND LONG TERM: WINDS AND WVS WILL REMAIN BELOW SCA CRITERIA THRU FRI MORN...THEN PERHAPS REACH SCA RANGE LATE FRI INTO SAT WITH SRLY WIND FETCH AHEAD OF THE GREAT LKS LOW. WINDS AND SEAS WILL SLOWLY SUBSIDE SAT NGT INTO SUN BEHIND THIS SYSTEM. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ050. && NEAR TERM...MIGNONE SHORT TERM...VJN LONG TERM...VJN AVIATION...MIGNONE MARINE...MIGNONE/VJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 430 AM EDT TUE APR 24 2007 ANZ050-MEZ001>006-010-011-015>017-029>032-250830- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 430 AM EDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FITZSIMMONS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19445.